Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Northern Indiana

June 12, 1998Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 1998, 2:55 PM EST for Marshall County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 2:55 PM EST (19:55 UTC)
Expired
Jun 12, 1998, 3:30 PM EST
In force
35 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 47 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:13 PM ESTHail 1Bourbon, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:45 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS53 KIWX 121954 RRA
SVRFWA
INC099-122030-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
255 PM EST FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 253 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  RAPIDLY DEVELOPING SEVERE THUNDERSTORM 8 MILES EAST OF PLYMOUTH
  OR 1 MILE NORTHWEST OF BOURBON MOVING EAST AT 40 MPH.

* THIS THUNDERSTORM WILL MOVE NEAR
  BOURBON
  INWOOD

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

MES/JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:10 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 10:10 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1010 AM EST FRI JUN 12 1998

FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT.

12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN..
WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL
POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS.

03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY
00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING.
12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS
AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA.  UPPER
LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH
STEEPENING LAPSE RATES AS THE DAY PROGRESSES.  MODEL SOUNDINGS INDICATE
CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE
CONVECTIVE INHIBITION.  SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND
DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9.  AIR MASS
THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF
INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW
LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH
ADVANCING SHORT WAVE.  WILL PROBABLY UP POPS A BIT FOR MICHIGAN
COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES.
SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION
OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES
DOESN'T SEEM AS FAVORABLE THERE.

MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S.  FULL
SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK...
WITH READINGS IN MID/UPPER 70S AT 15Z.  WILL TAKE A WHILE FOR CU TO
FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE
LAKE AND MID 80S FOR REST OF AREA.

.IWX...NONE.

MARGRAF!

In the hours before

Special weather statement, Jun 12, 11:01 AM EST, 3 hours 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 AM EST FRI JUN 12 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE WEATHER ACROSS THE
AREA LATE THIS AFTERNOON AND THIS EVENING... WITH THE BEST RISK
ALONG AND SOUTH OF A LINE FROM LOGANSPORT INDIANA TO DEFIANCE OHIO.

A SURFACE COLD FRONT MOVING INTO NORTHWEST INDIANA LATE THIS
AFTERNOON WILL COMBINE WITH A WARM AND HUMID AIR MASS TO GENERATE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON FOR NORTHWEST INDIANA AND
SOUTHWEST LOWER MICHIGAN... AND SPREAD SOUTH AND EAST DURING THE
LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND VIOLENT
WINDS... THOUGH FISOLATED TORNADOES WILL BE POSSIBLE.

STORM SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
THIS EVENING.  STAY TUNED TO THIS BROADCAST FOR LATER FORECASTS AND
UPDATES.

MARGRAF!
Special weather statement, Jun 12, 11:01 AM EST, 3 hours 54 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121730-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 AM EST FRI JUN 12 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER
MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE WEATHER ACROSS THE
AREA LATE THIS AFTERNOON AND THIS EVENING... WITH THE BEST RISK
ALONG AND SOUTH OF A LINE FROM LOGANSPORT INDIANA TO DEFIANCE OHIO.

A SURFACE COLD FRONT MOVING INTO NORTHWEST INDIANA LATE THIS
AFTERNOON WILL COMBINE WITH A WARM AND HUMID AIR MASS TO GENERATE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON FOR NORTHWEST INDIANA AND
SOUTHWEST LOWER MICHIGAN... AND SPREAD SOUTH AND EAST DURING THE
LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND VIOLENT
WINDS... THOUGH FISOLATED TORNADOES WILL BE POSSIBLE.

STORM SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
THIS EVENING.  STAY TUNED TO THIS BROADCAST FOR LATER FORECASTS AND
UPDATES.

MARGRAF!
Special weather statement, Jun 12, 2:02 PM EST, 53 minutes before
MIZ077>081-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI JUN 12 1998

...A TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHWESTERN LOWER
MICHIGAN UNTIL 900 PM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF
LOWER MICHIGAN UNTIL 900 PM EDT.  THIS TORNADO WATCH INCLUDES
BERRIEN... CASS... ST JOSEPH... BRANCH AND HILLSDALE COUNTIES IN
EXTREME SOUTHWESTERN LOWER MICHIGAN.

SOME CITIES INCLUDED IN THE WATCH INCLUDE BENTON HARBOR... STURGIS...
CASSOPOLIS... COLDWATER AND HILLSDALE.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES.  REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.  STAY TUNED TO THIS BROADCAST FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

MARGRAF
Special weather statement, Jun 12, 2:02 PM EST, 53 minutes before
MIZ077>081-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT FRI JUN 12 1998

...A TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHWESTERN LOWER
MICHIGAN UNTIL 900 PM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR MUCH OF
LOWER MICHIGAN UNTIL 900 PM EDT.  THIS TORNADO WATCH INCLUDES
BERRIEN... CASS... ST JOSEPH... BRANCH AND HILLSDALE COUNTIES IN
EXTREME SOUTHWESTERN LOWER MICHIGAN.

SOME CITIES INCLUDED IN THE WATCH INCLUDE BENTON HARBOR... STURGIS...
CASSOPOLIS... COLDWATER AND HILLSDALE.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES.  REMAIN ALERT
TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND THIS
EVENING.  STAY TUNED TO THIS BROADCAST FOR LATER UPDATES ON THIS
AFTERNOONS WEATHER.

MARGRAF
Special weather statement, Jun 12, 2:37 PM EST, 18 minutes before
INZ003>009-012>018-020-022>025-032-OHZ001-122235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EST (238 PM CDT) FRI JUN 12 1998

...TORNADO WATCH IN EFFECT FOR NORTHERN INDIANA UNTIL
   900 PM EST/CDT OR 1000 PM EDT...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
NORTHERN INDIANA...

LAPORTE        ST JOSEPH      ELKHART      LAGRANGE
STEUBEN        STARKE         MARSHALL     KOSCIUSKO
WHITLEY        ALLEN          PULASKI      FULTON
WHITE          CASS           MIAMI        WABASH
HUNTINGTON     GRANT          NOBLE        DEKALB

STRONG THUNDERSTORMS WILL DEVELOP RAPIDLY THIS AFTERNOON AND EARLY
EVENING ACROSS NORTHERN INDIANA. THIS IS A DANGEROUS SITUATION AS
CONDITIONS ARE FAVORABLE FOR TORNADOES WITH ANY OF THE STRONG
STORMS. THE STORMS WILL MOVE EAST AT 40 MPH.

PEOPLE IN NORTHERN INDIANA SHOULD BE PREPARED TO TAKE COVER
RAPIDLY SHOULD THREATENING WEATHER APPROACH.

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:09 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:32 PM ESTTornado WarningIWXKosciusko28 min
Jun 11, 7:44 PM ESTTornado WarningIWXElkhart31 min
Jun 11, 7:54 PM ESTTornado WarningIWXGrant46 min
Jun 11, 7:59 PM ESTTornado WarningIWXGrant, Huntington51 min
Jun 11, 8:15 PM ESTTornado WarningIWXBlackford35 min
Jun 11, 9:33 PM ESTSevere Thunderstorm WarningIWXAdams, Wells37 min
Jun 12, 3:24 PM ESTSevere Thunderstorm WarningIWXKosciusko51 min
Jun 12, 3:28 PM ESTTornado WarningIWXDeKalb, Steuben47 min
Jun 12, 3:30 PM ESTTornado WarningIWXMarshall50 min
Jun 12, 3:52 PM ESTSevere Thunderstorm WarningIWXWhitley33 min
Jun 12, 4:05 PM ESTSevere Thunderstorm WarningIWXLaGrange50 min
Jun 12, 4:08 PM ESTSevere Thunderstorm WarningIWXNoble32 min
Jun 12, 4:10 PM ESTTornado WarningIWXAllen, Whitley50 min
Jun 12, 4:16 PM ESTSevere Thunderstorm WarningIWXKosciusko34 min
Jun 12, 4:23 PM ESTTornado WarningIWXMarshall, Starke47 min
Jun 12, 4:26 PM ESTSevere Thunderstorm WarningIWXSaint Joseph34 min
Jun 12, 4:37 PM ESTTornado WarningIWXWhitley33 min
Jun 12, 4:42 PM ESTTornado WarningIWXCass33 min
Jun 12, 4:48 PM ESTTornado WarningIWXElkhart32 min
Jun 12, 5:01 PM ESTTornado WarningIWXWhite34 min
Jun 12, 5:04 PM ESTTornado WarningIWXAllen36 min
Jun 12, 5:08 PM ESTTornado WarningIWXLaGrange32 min
Jun 12, 5:43 PM ESTSevere Thunderstorm WarningIWXAllen32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.